Alert archive / Texas / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Houston/Galveston, TX

November 26, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Nov 26, 2019, 9:33 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 9:33 AM CST (15:33 UTC)
Expired
Nov 26, 2019, 7:00 PM CST
In force
9 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WHUS44 KHGX 261533
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
933 AM CST Tue Nov 26 2019

...High Risk of rip currents today...

.Moderate onshore winds have increased surf heights along the upper
Texas coast. There will be a high risk of rip currents today especially
near rocks, jetties and piers. Swim near a lifeguard.

TXZ436>438-270100-
/O.NEW.KHGX.BH.S.0010.191126T1533Z-191127T0100Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
933 AM CST Tue Nov 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CST THIS
EVENING...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for a high risk of rip currents and elevated
surf, which is in effect until 7 PM CST this evening. 

* HAZARDS...strong rip currents and elevated surf.

* TIMING...through today.

* LOCATION...upper Texas coast.

* POTENTIAL IMPACTS...hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Nov 26, 5:53 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 26, 5:53 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
553 AM CST Tue Nov 26 2019

.AVIATION...
Ceilings have generally fallen to MVFR early this morning with a
mix of MVFR/IFR over western TAF sites. Winds should increase this
morning and ceilings should begin to mix out between 15-17z.
Expecting VFR ceilings this afternoon and evening. NAM/GFS and
HRRR look too pessimistic with ceilings today. PW values also
increase in a WAA pattern so there could be some spotty light rain
but when and where are problematic. Not enough confidence wrt
timing/location to mention precip in the TAFs. A cold front will
cross the area tonight. Could get some showers along this feature
as the front nears the coast. There is some potential for sea fog
near the coast until the front clears the area around 10z. KGLS
visibility has been fluctuating between 2 and 5 miles for most of
the night and this will probably continue. 43

&&

.PREV DISCUSSION... /ISSUED 306 AM CST Tue Nov 26 2019/

SHORT TERM [Today Through Wednesday Night]...

Southwesterly flow will continue today ahead of an upper level low
that is located over the Great Basin this morning. Expect the mostly
cloudy skies to continue today as PWATs increase to 1.5 to 1.7
inches. There may be an isolated shower or two this afternoon, but
short term guidance has really pulled back on the activity. NAM Nest
and NMM have some light showers popping up near the coast and east
of I45 by the late afternoon, while the HRRR and ARW just have some
coastal showers. The main story this afternoon is just how warm
is it going to get with this strong southwesterly flow. Much of
the area will be reaching into the upper 70s, while Houston and
areas south and west of Houston could reach into the low 80s.
Record highs today are in the mid to upper 80s, so don't think we
will be breaking any records.

The cold front from the above mentioned low pressure system will
push through the area tonight reaching College Station around 11pm,
then Houston around 2am, and then finally the coast shortly
around 5am. With the abundant atmospheric moisture, expect an
increase shower activity with the FROPA, especially in the coastal
counties as per the Texas Tech WRF. Wednesday (and only
Wednesday) will be a reprieve from the unseasonably warm
temperatures we have been seeing as high temperatures will be
about 10 degrees cooler than today. So actually around normal.
Skies will remain partly cloudy through the day, but not as cloudy
as today.

Traveling to or through Southeast Texas on Wednesday for
Thanksgiving? Well, good news cause there really shouldn't be any
weather related impacts in southeast Texas. Flying to the Pacific
Northwest or to the Northeast? There you might run into some
delays. The low pressure system the will be impacting us tonight
will be out over the Great Lakes on Wednesday as another large
upper level low drops down over the Pacific Northwest. Please go
to the forecast from the local NWS office of the place you are
visiting for the most up to date forecast.

Fowler

LONG TERM [Thursday Through Tuesday]...

Expect moist southeasterly flow bringing mostly cloudy skies
during the day on Thanksgiving that will be continuing into the
day on Friday. There will be a chance of isolated showers during
the afternoon on Thanksgiving, but its looking like coverage will
be limited to mainly west and north of Houston. PWATs increase to
1.75 to 2 inches on Friday bringing a better chance of showers
with a return of high temperatures into the upper 70s. The cold
front associated with the low pressure system that was over the
Pacific Northwest mentioned in the short term discussion will move
through Southeast Texas sometime on Saturday. The GFS has the
frontal passage about around noon on Saturday, while the EC is
about 12 hours later. Surface high pressure builds on Sunday
giving us our first mostly sunny day of the forecast package with
a return to near normal temperatures. The near normal to slightly
below normal temperatures will continue into the first work week
of December with temperatures warming a bit by midweek.

Fowler

MARINE...

Dew points in the lower 70's are moving over water temperatures in
the mid 60's and this difference is enough to generate some light
sea fog this morning. Visibility is between 3 and 5 miles over the
near shore waters and SREF guidance is suggesting that patchy fog
will linger much of the day into tonight.

Will maintain the SCEC for over the offshore waters as a
moderate/strong onshore flow persists through mid day. The gradient
begins to relax this afternoon and winds will begin to decrease
after 21z. Winds will relax further and veer to the southwest
tonight as a cold front approaches the coastal waters. The front
should push off the coast just before daybreak Wednesday with
moderate to strong northeast winds in its wake. Winds will gradually
veer to the east Wed night and eventually to the southeast on Thurs
as a coastal trof develops offshore then moves inland. Moderate
southeast flow then prevails into Sat until the next front pushes
off the coast Sat night or Sunday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      80  53  63  54  71 /  10  20  10  30  60
Houston (IAH)              81  59  66  57  73 /  20  40  10  20  40
Galveston (GLS)            75  63  66  62  71 /  30  50  30  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CST this
     afternoon for the following zones: Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...43
Aviation/Marine...43

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 7:40 AM CSTSmall Craft AdvisoryHGX15 hr

Nearby

Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.